South Dakota, 2004

Lightning Strike in South Dakota, May 8, 2004

May 8, 2004 · NWS ABR · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 2:53 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 8, 2:53 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT SAT MAY 8 2004

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
STATIONARY FRONT TO THE SOUTH WILL WOBBLE A BIT TO THE NORTH TODAY
BUT REMAIN TO THE SOUTH OF AREA DURING THE DAY. MODELS SUGGEST CAPES
INCREASE SIGNIFICANTLY TODAY WHILE CIN ERODES. CIN HOLDS THE
STRONGEST IN THE NORTHEAST. IT MAY BE HARD TO GET ANYTHING STARTED
TODAY DUE TO THIS CAP. A BETTER CHANCE FOR THUNDERSTORMS WILL COME
TONIGHT AS SURFACE LOW TRACKS THROUGH THE STATE. STORMS MAY FIRE TO
THE WEST AND TRACK EAST ACROSS THE STATE. THE AREA IS IN A SLIGHT
RISK OF SEVERE STORMS...MAINLY FOR TONIGHT. MODELS HAVE TRENDED
SLOWER WITH THE SPEED OF THE LOW. SO...HAVE SLOWED TIMING OF POPS
SLIGHTLY FOR TONIGHT. ALSO HAVE BUMPED UP HIGHS A BIT FOR SUNDAY
SINCE MODELS ARE TRENDING WARMER. COLD FRONT PUSHES THROUGH LATE
SUNDAY NIGHT MAKING FOR A COOL MONDAY. ON MONDAY...WEST COAST UPPER
TROUGH WILL MAKE PROGRESS INLAND. THE QUESTION IS HOW MUCH?
UKMET/GFS ARE SLIGHTLY FASTER WITH IT BY 00Z TUESDAY VERSUS THE
ETA/CANADIAN. IF MODEL FUTURE MODEL CONSENSUS IS THE QUICKER
SOLUTION...POPS MAY NEED TO BE INTRODUCED INTO THE MONDAY NIGHT TIME
PERIOD. HAVE LEFT IT OUT FOR NOW.

.LONG TERM...TUESDAY THROUGH FRIDAY
UNSETTLED LONG WAVE TROUGH OVER CENTRAL AND NORTHERN PLAINS
ASSOCIATED WITH A SPLIT IN THE FAST ZONAL FLOW DEVELOPING ON ALL
MEDIUM RANGE MODELS.  REGION OPENS TO GULF SO HAVE GOOD MOISTURE
ADVECTION FROM SOUTH AS SHORTWAVES ENHANCE STRENGTH IN GENERAL
TROUGHINESS.  GFS COOLER AND WEAKER THAN ECMWF BUT OTHERWISE
DISPLAYS SIMILAR PATTERNS AND TIMING OF WAVES.  GOOD PRECIPITABLE
WATER OVER THE NORTHERN PLAINS INDICATES WELL MOISTENED AIR COLUMN
CAPABLE OF CONVECTIVE DEVELOPMENT.  INSTABILITY INDICATORS (CAPE...
POT VORT...EHI...MOISTURE TRANSPORT...) ALL POINT TO SOME CONVECTION
TUESDAY AND WEDNESDAY.  STILL TOO EARLY TO REFINE TIMING TO EXACT
PARTS OF THE DAY.  NEXT MAJOR SHOT AT MOISTURE NEXT WEEKEND ONCE THE
TUESDAY AND WEDNESDAY SHORTWAVES CLEAR THE REGION.  TEMPERATURES
WILL BE AFFECTED BY CLOUD COVER SO EXPECT NEAR NORMAL READINGS.
MOSTLY MINOR TWEAKS AS GOING FORECAST APPEARS TO HAVE SITUATION WELL
DEPICTED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

KNUTSVIG/MCNULTY
Hazardous weather outlook, May 8, 4:13 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT SAT MAY 8 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091012-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA.
SOME STORMS MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hughes

When
May 8, 7:05 AM CST
Where
Hughes County, Pierre
Reported by
NEWSPAPER
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

A lightning strike in Pierre broke four windows out of a home, destroyed four television sets in two different homes, destroyed a computer, shattered a car windshield, broke out a garage window, and peeled some bark from a tree.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399651.